My husband is taking a 10 day regime of 10 mg Prednisone and tapering off over a 10 day period. This is after being on Solumedrol IV in the hospital for an exacerbation of his COPD. He has only had the edema for 2 days.
Yes. Prednisone causes sodium retention and potassium loss which may lead to fluid retention with edema or swelling of feet and ankles.
Fluid retention is a short term side effect and should disappear soon after treatment has stopped.
Talk with your doctor if you are worried about the level of fluid retention, if is not diminishing or if you are concerned in any way.
I have taken Prednisone for the biggest part of 28 years and swelling and fluid retention are common side effects. It is good that your husband is on the Zpack, where you take a high dose, or any dose and take for 10 days, tapering every day or so. Drinking plenty of water will help get rid of the edema. If it continues after he stops the Prednisone, a few days worth of Lasix will help get rid of excess water retention.
Wondering how your husband is doing with the swelling. If he still has it press on it. If it leaves an indentation that doesn't bounce back or is hard, he needs to see a doctor right away. Have his feet up to reduce swelling. Walking does as well. The solumedrol is another steroid to reduce a reaction of the other meds he received in the IV. If he was reacting to that large amount, he may be much better now.
I would say yes, I had swelling in my ankles this happened to me in July, same 10 day regime for upper respiratory infection. I also think the steroids led to a bleed in my small intestines which put me in the hospital, I didn't realize just how much damage steroids could do...
Yes steroids those little wonder drugs with so many bad side affects... evil isn't it I'm a double lung transplant patient resulting from cystic fibrosis and I have steroid induced diabetes and also on a high dose of prednisone to start to taper down after 5 days... Recentlly admitted to hospital with pneumonia in lower parts of my lungs and they started the steroids in the hospital along, with IV vancomycin and zosyn now I'm discharged but my feet and ankles are swollen a lot very tight feeling almost painfully so. Anyway wanted to share my recent misery and confirm that yes steroids suck, but are necessary apparently!
Good luck sir and god bless!
My goodness, yes! I'm a 72 year old male who just finished two weeks of prednisone to treat cough-variant asthma. (20 mg twice a day for two weeks, then the tapering) I just finished the one week taper and finally finished the prednisone. During those two weeks my lungs cleared up, but I put on 21 pounds! My ankles are so swollen that I can't even put on a shoe. My foot is normally a size 10 and right now it's at least a 12, and I have never been so uncomfortable... It was alarming to look down at my feet, and my face... it's round without any of the normal angles I used to have. I saw my doctor today and he is concerned. He ordered blood tests to check my kidney function plus and EKG. I know prednisone is a 'wonder drug' but the side effects sometimes are just horrid. I go through a regimen of prednisone and an antibiotic for my lungs about three times a year.
This time has been by far the worst I've ever had. I saw my doctor today and he prescribed a 'water pill' and potassium to get some of that fluid out of my system. Not only are my feet and ankles swollen, they are red and there is some (what I'd call) bruising on the arches of my feet. I'll check back after I have my blood workup tomorrow. I wish I had not waited so long to see my doctor about the swelling.
I am frustrated because of taking
prednisone, like my most recent burst for a serious round of bronchitis. It helps my breathing, stops my rheumatoid arthritis pain, and generally helps me feel well. Afterward, foot swelling, joint pain, chills, all return. Also I didn’t weight gain, but necessary weight loss!! Why can’t the big drug companies come up with a decent drug to work as well as a steroid and as well as an antibiotic? The only comment I received from my doctor via a nurse was, “well she IS Diabetic”. Real brilliance there!! I’m just tired of having so little help or answers. I am a 72 year old female. My hope is still looking forward. Thanks for any advice you can give.
When on prednisone salt needs to be avoided as much as possible. If you can prepare all meals without salt, that would cut down on swelling tremendously. I wish pharmacies/health providers would inform patients.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 13 Jun 2014 • 3 answers
Updated 5 Apr 2012 • 1 answer
Updated 18 Mar 2018 • 3 answers
Updated 28 Feb 2014 • 2 answers
Updated 10 May 2014 • 1 answer